Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 163, NWS Columbia, SC

September 3, 2015Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 3, 2015, 5:46 PM EDT for Richland County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2015, 5:46 PM EDT (21:46 UTC)
Expired
Sep 3, 2015, 6:10 PM EDT
In force
24 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Richland County, SC

The radar

The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:47 PM EDT, 59 minutes earlier.

Area forecast discussion, Sep 3, 4:47 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT THU SEP 3 2015

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL REMAIN TO OUR SOUTH AND
WEST...WHILE AN UPPER LEVEL TROUGH SETS UP ALONG THE EAST COAST. A
WEAK SURFACE TROUGH WILL SLOWLY MOVE SOUTHWARD THROUGH THE CENTRAL
AND EASTERN CAROLINAS THROUGH FRIDAY. INDICATIONS OF A BACK DOOR
FRONT AND INCREASING MOISTURE MAY SPELL INCREASING CHANCES FOR
PRECIPITATION THIS WEEKEND INTO EARLY NEXT WEEK...ALONG WITH A TREND
TOWARDS COOLER TEMPS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPPER LEVEL SHORTWAVE MOVING THROUGH SOUTH-CENTRAL GA EARLY THIS
AFTERNOON WILL CONTINUE TO TRACK EASTWARDS THIS EVENING.  RADARS
INDICATING SHOWERS ACROSS SOUTHERN GA IN ASSOCIATION WITH THIS
FEATURE. AT THE SURFACE...A WEAK SURFACE BOUNDARY HAS BEEN MOVING
THROUGH THE REGION...MAINLY TURNING WINDS FROM WESTERLY TO MORE
NORTHWESTERLY AS IT PASSES.  BEST CHANCE FOR ANY RAIN ACTIVITY
SHOULD REMAIN SOUTH OF THIS BOUNDARY.  THIS MEANS AREA COULD SEE AN
INCREASE IN SHOWER ACTIVITY ACROSS SOUTHERN AND EASTERN GA/SC
THROUGH THE AFTERNOON.  COVERAGE SHOULD NOT BE TOO GREAT. ISOLATED
TO MAYBE SCATTERED ACTIVITY SHOULD BE SEEN.  THIS ACTIVITY SHOULD
DIMINISH LATER THIS EVENING AS THE UPPER ENERGY PUSHES FURTHER OFF
TO THE EAST.  TEMPERATURES THROUGH THE AFTERNOON SLIGHTLY ABOVE
NORMAL WITH READINGS IN THE LOWER 90S.  OVERNIGHT LOWS WILL FALL
INTO THE LOWER 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
SURFACE HIGH PRESSURE BUILDING OVER NEW ENGLAND WILL PUSH A BACK
DOOR COLD FRONT THROUGH THE FORECAST AREA LATE FRIDAY INTO
SATURDAY. GUIDANCE GENERALLY SUGGESTS SUFFICIENT ATMOSPHERIC
MOISTURE TO REMAIN OVER THE REGION...COUPLED WITH DIURNAL HEATING
TO PROVIDE MAINLY SLIGHT CHANCE TO LOW END CHANCE POPS FRIDAY. UPPER
ENERGY TO SHIFT SW TOWARDS OUR REGION SATURDAY...WITH SURFACE HIGH
BUILDING DOWN INTO THE MID ATLANTIC WITH LOW PRESSURE
OFFSHORE...BRINGING A BACK DOOR BOUNDARY SW INTO OUR REGION LATE
FRIDAY NIGHT INTO SATURDAY. THIS IS EXPECTED TO LEAD TO A TREND
TOWARDS INCREASING POPS AND LOWERING TEMPS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPPER LOW TO CUT OFF OVER OUR REGION THROUGH MIDWEEK...WITH
UPPER FLOW BECOMING MORE ZONAL BY THURSDAY. LOW LEVEL MOISTURE
FLUX OFF THE ATLANTIC APPEARS TO RESULT IN CONTINUED CHANCE
POPS...ALONG WITH BELOW CLIMO MAX TEMPS SUNDAY INTO EARLY WEEK.
GULF MOISTURE WILL BECOME MORE PREVALENT ACROSS THE AREA BY
THURSDAY. OVERALL WILL KEEP CHANCE POPS THROUGH THE EXTENDED
PERIOD. GENERALLY ACCEPTED GUIDANCE BLEND...TRENDING BACK TOWARDS
CLIMATOLOGY BY MID WEEK DUE TO UNCERTAINTIES.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
REGIONAL RADAR LATE THIS AFTERNOON SHOWS ISOLATED THUNDERSTORM
ACTIVITY ACROSS THE AREA. RELATIVELY DRY AIR IN PLACE HAS HELPED
LIMIT THE CONVECTIVE POTENTIAL. CURRENTLY ALL TERMINALS ARE VFR
ALTHOUGH A PASSING STORM COULD RESULT IN TEMPORARY RESTRICTIONS.
GENERALLY BROKEN HIGH LEVEL CLOUDINESS THROUGH THE EVENING...BEFORE
BECOMING SCATTERED LATER TONIGHT. CANNOT RULE OUT BRIEF MVFR BR
AT AGS/OGB TOWARDS SUNRISE FRIDAY...WITH ALL SITES BECOMING VFR
DURING THE DAY FRIDAY. WINDS WILL GENERALLY REMAIN LIGHT OUT OF
THE NORTHWEST.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN MAINLY EARLY
MORNING FOG. BY LATE IN THE EXTENDED PERIOD...AFTERNOON AND
EVENING SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Sep 3, 2:35 AM EDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
235 AM EDT THU SEP 3 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040645-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
235 AM EDT THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 3, 4:17 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT THU SEP 3 2015

SCZ036-032115-
ORANGEBURG-
417 PM EDT THU SEP 3 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ORANGEBURG AND
EASTERN BAMBERG COUNTIES...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS NEAR REEVESVILLE...OR 8
MILES NORTHWEST OF SAINT GEORGE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRANCHVILLE AND BOWMAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3320 8082 3321 8084 3324 8085 3328 8091
      3338 8072 3333 8053 3329 8049 3332 8053
      3318 8080
TIME...MOT...LOC 2016Z 311DEG 9KT 3326 8070

CJR
Special weather statement, Sep 3, 5:14 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT THU SEP 3 2015

SCZ029-031-038-032215-
LEE-CLARENDON-SUMTER-
514 PM EDT THU SEP 3 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEE...NORTHERN
CLARENDON AND NORTHWESTERN SUMTER COUNTIES...

AT 513 PM EDT...A STRONG THUNDERSTORM WAS JUST NORTH OF SUMTER MOVING
SOUTH NEAR 10 MPH.

WIND GUSTS OF 45 TO 55 MPH MAY OCCUR ALONG WITH VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
SUMTER.

LAT...LON 3381 8025 3379 8027 3380 8056 3404 8050
      3406 8030 3404 8029 3403 8027 3381 8024
TIME...MOT...LOC 2113Z 001DEG 10KT 3397 8040
Local storm report, Sep 3, 5:28 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT THU SEP 3 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             5 W ELGIN               34.17N 80.88W
09/03/2015  M0.50 INCH       RICHLAND           SC   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZE HAIL AND SMALL
            BRANCHES DOWN NEAR LAKE CAROLINA.

&&

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:17 PM EDTSpecial Weather StatementCAEOrangeburg58 min
Sep 3, 4:55 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lee, Richland, Sumter65 min
Sep 3, 5:14 PM EDTSpecial Weather StatementCAESumter61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.